Arizona, 2011

Drought in Arizona, September 1 to 30, 2011

September 1 to 30, 2011 · NWS TWC · 14 events in 14 counties and zones

Long term drought conditions continued during September with some improvement during the beginning of the month, mostly across eastern Pima County. Dry conditions returned the later half of the month as the Monsoon began to wind down.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Long term drought conditions continued during September with some improvement during the beginning of the month, mostly across eastern Pima County. Dry conditions returned the later half of the month as the Monsoon began to wind down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 31, 8:50 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 31, 8:50 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 PM MST WED AUG 31 2011

.SYNOPSIS...SCATTERED THUNDERSTORM ACTIVITY WILL REMAIN ACROSS
SOUTHEAST ARIZONA INTO THE WEEKEND WITH TEMPERATURES NOT QUITE AS
HOT.

&&

.DISCUSSION...A FAIRLY BUSY EVENING ACROSS SOUTHEAST ARIZONA EARLIER
THIS AFTERNOON AND EVENING WITH A STORM IN SANTA CRUZ COUNTY THAT
PRODUCED A DOWNBURST THAT RESULTED IN POWER POLES AND TREES DOWN IN
RIO RICO NEAR KILOMETER MARKERS 17 AND 22 ON INTERSTATE 19. THIS
OCCURRED AROUND 245 PM THIS AFTERNOON. ALSO RECEIVED A LATE REPORT
OF A TREE DOWN NEAR MAGEE AND LA CANADA THAT HAPPENED AROUND 545 PM
MST.

SEVERAL SMALL STREAM FLOOD ADVISORIES WERE ISSUED FOR THUNDERSTORMS
THAT PRODUCED MODERATE TO HEAVY RAIN AND A FLASH FLOOD WARNING WAS
ISSUED EARLIER FOR EASTERN PINAL COUNTY NEAR THE CAMPO BONITO TO SAN
MANUEL AREA SINCE RADAR ESTIMATES AND A TRAINED WEATHER SPOTTER IN
THIS AREA REPORTED THREE AND A HALF INCHES OF RAIN WITH THIS STORM.

AS OF NOW ALL ADVISORIES AND WARNINGS HAVE LONG SINCE EXPIRED. I
ALREADY UPDATED THE FORECAST TO REDUCE RAIN CHANCES OVERNIGHT...BUT
I DID KEEP A SLIGHT CHANCE THROUGHOUT THE NIGHT.

ALSO MADE SOME ADJUSTMENTS TO THE SHORT TERM TEMPERATURE FORECAST TO
BETTER REFLECT RECENT TRENDS.

&&

.AVIATION...BKN CLOUDS AT 8-12K FT AGL TIL 06Z THURSDAY...THEN
SLOWLY DECREASING CLOUDS THROUGH 12Z THURSDAY. TSRA/SHRA DIMINISHING
BETWEEN 04Z-08Z THURSDAY....BUT ISOLD ACTIVITY REDEVELOPING REMAINS
A POSSIBILITY THROUGH 12Z THURSDAY. EXPECT BKN-OVC CEILINGS AT 5-8K
FT AGL NEAR TSRA/SHRA...WITH MVFR CIGS/VSBYS NEAR THE STRONGER
STORMS. ISOLD-SCT TSRA/SHRA DEVELOPING AGAIN AROUND 18Z-20Z THURSDAY
AND CONTINUING THROUGH AROUND 04Z-06Z FRIDAY. SURFACE WIND GENERALLY
LESS THAN 10 KTS...EXCEPT STRONG AND GUSTY NEAR THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
INTO THE UPCOMING WEEKEND. NORMAL DIURNAL WIND TRENDS ARE ALSO
FORECASTED... EXCEPT FOR STRONG AND GUSTY WINDS NEAR THUNDERSTORMS.
A GRADUAL LOWERING OF DAYTIME HIGH TEMPERATURES CAN BE EXPECTED THE
NEXT COUPLE OF DAYS.

&&

.PREV DISCUSSION...ENOUGH MOISTURE AND GOOD ENOUGH FLOW ON THE
WESTERN FLANK OF THE RIDGE TO KEEP SOUTHEAST ARIZONA IN SOME FLAVOR
OF THUNDERSTORM ACTIVITY THROUGH THE WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 31, 1:54 PM MST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
154 PM MST WED AUG 31 2011

AZZ503>515-012100-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
154 PM MST WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE OFF OF THE HIGHER
TERRAIN AND INTO VALLEY LOCATIONS TODAY. SOME STORMS WILL GENERATE
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. PLEASE NOTE THAT
EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE SUFFICIENT MOISTURE FOR A CHANCE OF MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS. PLEASE NOTE THAT EVEN
MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-012100-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
154 PM MST WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER IN THE
AFTERNOON AND EVENING HOURS...ESPECIALLY IN EASTERN AREAS. SOME
STORMS MAY GENERATE STRONG GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 31, 7:45 PM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
745 PM MST WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     ORO VALLEY              32.42N 110.97W
08/31/2011                   PIMA               AZ   PUBLIC

            TREE UPROOTED NEAR MCGEE AND LA CANADA

&&

EVENT NUMBER TWC1100099

MOLLERE
Local storm report, Aug 31, 8:42 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TUCSON AZ
842 PM MST WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     RIO RICO                31.47N 110.98W
08/31/2011                   SANTA CRUZ         AZ   LAW ENFORCEMENT

            DOWNED TREES AND SOME POWER LINES DOWN IN RIO RICO
            BETWEEN KM MARKERS 17 AND 22 ON I-19.

0545 PM     TSTM WND DMG     ORO VALLEY              32.42N 110.97W
08/31/2011                   PIMA               AZ   PUBLIC

            TREE UPROOTED NEAR W. MAGEE RD AND N. LA CANADA DR.

&&

EVENT NUMBER TWC1100098 TWC1100099

MOLLERE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Tohono O Odham Nation

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Tohono O Odham Nation forecast zone
Reported by
Other Federal Agency
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

The month of September started off with above average rainfall across eastern Pima County and well as western Cochise County. However, the rest of the area continued to receive below normal rainfall and above normal temperatures. Tucson International Airport received the fifth highest rainfall amount in recorded history on September 15 of 2.84 inches. However, locations nearby received a tenth of an inch or less. This allowed the Tucson area, and northeast Pima County to be dropped from extreme drought conditions (D3) to severe drought conditions (D2). Extreme drought condition areas were lowered by almost 4 percent by the end of the month. However, due to the lack of rainfall across eastern Cochise, Graham, and Greenlee Counties, exceptional drought conditions (D4) expanded across southern Greenlee County. Most areas received less than 50 percent of the average rainfall, while areas in eastern Pima County and western Cochise County received greater than 300 percent of normal. Drought impacts across the state actually lessened in September as dry conditions have continued for several months with little change from month to month.

Drought, Upper Santa Cruz River and Altar Valleys

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Santa Cruz River and Altar Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
31.812, -111.318 (the zone’s center; the record gives no point)

The month of September started off with above average rainfall across eastern Pima County and well as western Cochise County. However, the rest of the area continued to receive below normal rainfall and above normal temperatures. Tucson International Airport received the fifth highest rainfall amount in recorded history on September 15 of 2.84 inches. However, locations nearby received a tenth of an inch or less. This allowed the Tucson area, and northeast Pima County to be dropped from extreme drought conditions (D3) to severe drought conditions (D2). Extreme drought condition areas were lowered by almost 4 percent by the end of the month. However, due to the lack of rainfall across eastern Cochise, Graham, and Greenlee Counties, exceptional drought conditions (D4) expanded across southern Greenlee County. Most areas received less than 50 percent of the average rainfall, while areas in eastern Pima County and western Cochise County received greater than 300 percent of normal. Drought impacts across the state actually lessened in September as dry conditions have continued for several months with little change from month to month.

Drought, Tucson Metro Area

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Tucson Metro Area forecast zone
Reported by
Other Federal Agency
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

The month of September started off with above average rainfall across eastern Pima County and well as western Cochise County. However, the rest of the area continued to receive below normal rainfall and above normal temperatures. Tucson International Airport received the fifth highest rainfall amount in recorded history on September 15 of 2.84 inches. However, locations nearby received a tenth of an inch or less. This allowed the Tucson area, and northeast Pima County to be dropped from extreme drought conditions (D3) to severe drought conditions (D2). Extreme drought condition areas were lowered by almost 4 percent by the end of the month. However, due to the lack of rainfall across eastern Cochise, Graham, and Greenlee Counties, exceptional drought conditions (D4) expanded across southern Greenlee County. Most areas received less than 50 percent of the average rainfall, while areas in eastern Pima County and western Cochise County received greater than 300 percent of normal. Drought impacts across the state actually lessened in September as dry conditions have continued for several months with little change from month to month.

Drought, Upper San Pedro River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper San Pedro River Valley forecast zone
Reported by
Other Federal Agency
Coordinates
32.109, -110.569 (the zone’s center; the record gives no point)

The month of September started off with above average rainfall across eastern Pima County and well as western Cochise County. However, the rest of the area continued to receive below normal rainfall and above normal temperatures. Tucson International Airport received the fifth highest rainfall amount in recorded history on September 15 of 2.84 inches. However, locations nearby received a tenth of an inch or less. This allowed the Tucson area, and northeast Pima County to be dropped from extreme drought conditions (D3) to severe drought conditions (D2). Extreme drought condition areas were lowered by almost 4 percent by the end of the month. However, due to the lack of rainfall across eastern Cochise, Graham, and Greenlee Counties, exceptional drought conditions (D4) expanded across southern Greenlee County. Most areas received less than 50 percent of the average rainfall, while areas in eastern Pima County and western Cochise County received greater than 300 percent of normal. Drought impacts across the state actually lessened in September as dry conditions have continued for several months with little change from month to month.

Drought, Eastern Cochise County Below 5000 Feet

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern Cochise County Below 5000 Feet forecast zone
Reported by
Other Federal Agency
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

The month of September started off with above average rainfall across eastern Pima County and well as western Cochise County. However, the rest of the area continued to receive below normal rainfall and above normal temperatures. Tucson International Airport received the fifth highest rainfall amount in recorded history on September 15 of 2.84 inches. However, locations nearby received a tenth of an inch or less. This allowed the Tucson area, and northeast Pima County to be dropped from extreme drought conditions (D3) to severe drought conditions (D2). Extreme drought condition areas were lowered by almost 4 percent by the end of the month. However, due to the lack of rainfall across eastern Cochise, Graham, and Greenlee Counties, exceptional drought conditions (D4) expanded across southern Greenlee County. Most areas received less than 50 percent of the average rainfall, while areas in eastern Pima County and western Cochise County received greater than 300 percent of normal. Drought impacts across the state actually lessened in September as dry conditions have continued for several months with little change from month to month.

Drought, Upper Gila River and Aravaipa Valleys

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Gila River and Aravaipa Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

The month of September started off with above average rainfall across eastern Pima County and well as western Cochise County. However, the rest of the area continued to receive below normal rainfall and above normal temperatures. Tucson International Airport received the fifth highest rainfall amount in recorded history on September 15 of 2.84 inches. However, locations nearby received a tenth of an inch or less. This allowed the Tucson area, and northeast Pima County to be dropped from extreme drought conditions (D3) to severe drought conditions (D2). Extreme drought condition areas were lowered by almost 4 percent by the end of the month. However, due to the lack of rainfall across eastern Cochise, Graham, and Greenlee Counties, exceptional drought conditions (D4) expanded across southern Greenlee County. Most areas received less than 50 percent of the average rainfall, while areas in eastern Pima County and western Cochise County received greater than 300 percent of normal. Drought impacts across the state actually lessened in September as dry conditions have continued for several months with little change from month to month.

Drought, White Mountains of Graham and Greenlee Counties

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
White Mountains of Graham and Greenlee Counties forecast zone
Reported by
Other Federal Agency
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

The month of September started off with above average rainfall across eastern Pima County and well as western Cochise County. However, the rest of the area continued to receive below normal rainfall and above normal temperatures. Tucson International Airport received the fifth highest rainfall amount in recorded history on September 15 of 2.84 inches. However, locations nearby received a tenth of an inch or less. This allowed the Tucson area, and northeast Pima County to be dropped from extreme drought conditions (D3) to severe drought conditions (D2). Extreme drought condition areas were lowered by almost 4 percent by the end of the month. However, due to the lack of rainfall across eastern Cochise, Graham, and Greenlee Counties, exceptional drought conditions (D4) expanded across southern Greenlee County. Most areas received less than 50 percent of the average rainfall, while areas in eastern Pima County and western Cochise County received greater than 300 percent of normal. Drought impacts across the state actually lessened in September as dry conditions have continued for several months with little change from month to month.

Drought, Galiuro and Pinaleno Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Galiuro and Pinaleno Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
32.572, -110.328 (the zone’s center; the record gives no point)

The month of September started off with above average rainfall across eastern Pima County and well as western Cochise County. However, the rest of the area continued to receive below normal rainfall and above normal temperatures. Tucson International Airport received the fifth highest rainfall amount in recorded history on September 15 of 2.84 inches. However, locations nearby received a tenth of an inch or less. This allowed the Tucson area, and northeast Pima County to be dropped from extreme drought conditions (D3) to severe drought conditions (D2). Extreme drought condition areas were lowered by almost 4 percent by the end of the month. However, due to the lack of rainfall across eastern Cochise, Graham, and Greenlee Counties, exceptional drought conditions (D4) expanded across southern Greenlee County. Most areas received less than 50 percent of the average rainfall, while areas in eastern Pima County and western Cochise County received greater than 300 percent of normal. Drought impacts across the state actually lessened in September as dry conditions have continued for several months with little change from month to month.

Drought, Chiricahua Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Chiricahua Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

The month of September started off with above average rainfall across eastern Pima County and well as western Cochise County. However, the rest of the area continued to receive below normal rainfall and above normal temperatures. Tucson International Airport received the fifth highest rainfall amount in recorded history on September 15 of 2.84 inches. However, locations nearby received a tenth of an inch or less. This allowed the Tucson area, and northeast Pima County to be dropped from extreme drought conditions (D3) to severe drought conditions (D2). Extreme drought condition areas were lowered by almost 4 percent by the end of the month. However, due to the lack of rainfall across eastern Cochise, Graham, and Greenlee Counties, exceptional drought conditions (D4) expanded across southern Greenlee County. Most areas received less than 50 percent of the average rainfall, while areas in eastern Pima County and western Cochise County received greater than 300 percent of normal. Drought impacts across the state actually lessened in September as dry conditions have continued for several months with little change from month to month.

Drought, Dragoon/Mule/Huachuca and Santa Rita Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
31.834, -110.796 (the zone’s center; the record gives no point)

The month of September started off with above average rainfall across eastern Pima County and well as western Cochise County. However, the rest of the area continued to receive below normal rainfall and above normal temperatures. Tucson International Airport received the fifth highest rainfall amount in recorded history on September 15 of 2.84 inches. However, locations nearby received a tenth of an inch or less. This allowed the Tucson area, and northeast Pima County to be dropped from extreme drought conditions (D3) to severe drought conditions (D2). Extreme drought condition areas were lowered by almost 4 percent by the end of the month. However, due to the lack of rainfall across eastern Cochise, Graham, and Greenlee Counties, exceptional drought conditions (D4) expanded across southern Greenlee County. Most areas received less than 50 percent of the average rainfall, while areas in eastern Pima County and western Cochise County received greater than 300 percent of normal. Drought impacts across the state actually lessened in September as dry conditions have continued for several months with little change from month to month.

Drought, Santa Catalina and Rincon Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Santa Catalina and Rincon Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

The month of September started off with above average rainfall across eastern Pima County and well as western Cochise County. However, the rest of the area continued to receive below normal rainfall and above normal temperatures. Tucson International Airport received the fifth highest rainfall amount in recorded history on September 15 of 2.84 inches. However, locations nearby received a tenth of an inch or less. This allowed the Tucson area, and northeast Pima County to be dropped from extreme drought conditions (D3) to severe drought conditions (D2). Extreme drought condition areas were lowered by almost 4 percent by the end of the month. However, due to the lack of rainfall across eastern Cochise, Graham, and Greenlee Counties, exceptional drought conditions (D4) expanded across southern Greenlee County. Most areas received less than 50 percent of the average rainfall, while areas in eastern Pima County and western Cochise County received greater than 300 percent of normal. Drought impacts across the state actually lessened in September as dry conditions have continued for several months with little change from month to month.

Drought, Baboquivari Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Baboquivari Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

The month of September started off with above average rainfall across eastern Pima County and well as western Cochise County. However, the rest of the area continued to receive below normal rainfall and above normal temperatures. Tucson International Airport received the fifth highest rainfall amount in recorded history on September 15 of 2.84 inches. However, locations nearby received a tenth of an inch or less. This allowed the Tucson area, and northeast Pima County to be dropped from extreme drought conditions (D3) to severe drought conditions (D2). Extreme drought condition areas were lowered by almost 4 percent by the end of the month. However, due to the lack of rainfall across eastern Cochise, Graham, and Greenlee Counties, exceptional drought conditions (D4) expanded across southern Greenlee County. Most areas received less than 50 percent of the average rainfall, while areas in eastern Pima County and western Cochise County received greater than 300 percent of normal. Drought impacts across the state actually lessened in September as dry conditions have continued for several months with little change from month to month.

Drought, South Central Pinal County

When
September 1, 12:00 AM MST to September 19, 11:59 PM MST
Where
South Central Pinal County forecast zone
Reported by
Other Federal Agency
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

The month of September started off with above average rainfall across eastern Pima County and well as western Cochise County. However, the rest of the area continued to receive below normal rainfall and above normal temperatures. Tucson International Airport received the fifth highest rainfall amount in recorded history on September 15 of 2.84 inches. However, locations nearby received a tenth of an inch or less. This allowed the Tucson area, and northeast Pima County to be dropped from extreme drought conditions (D3) to severe drought conditions (D2). Extreme drought condition areas were lowered by almost 4 percent by the end of the month. However, due to the lack of rainfall across eastern Cochise, Graham, and Greenlee Counties, exceptional drought conditions (D4) expanded across southern Greenlee County. Most areas received less than 50 percent of the average rainfall, while areas in eastern Pima County and western Cochise County received greater than 300 percent of normal. Drought impacts across the state actually lessened in September as dry conditions have continued for several months with little change from month to month. In fact, early September rains ended extreme drought conditions across Pinal and northern Pima, Greenlee and Graham Counties.

Drought, Southeast Pinal County

When
September 1, 12:00 AM MST to September 19, 11:59 PM MST
Where
Southeast Pinal County forecast zone
Reported by
Other Federal Agency
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

The month of September started off with above average rainfall across eastern Pima County and well as western Cochise County. However, the rest of the area continued to receive below normal rainfall and above normal temperatures. Tucson International Airport received the fifth highest rainfall amount in recorded history on September 15 of 2.84 inches. However, locations nearby received a tenth of an inch or less. This allowed the Tucson area, and northeast Pima County to be dropped from extreme drought conditions (D3) to severe drought conditions (D2). Extreme drought condition areas were lowered by almost 4 percent by the end of the month. However, due to the lack of rainfall across eastern Cochise, Graham, and Greenlee Counties, exceptional drought conditions (D4) expanded across southern Greenlee County. Most areas received less than 50 percent of the average rainfall, while areas in eastern Pima County and western Cochise County received greater than 300 percent of normal. Drought impacts across the state actually lessened in September as dry conditions have continued for several months with little change from month to month. In fact, early September rains ended extreme drought conditions across Pinal and northern Pima, Greenlee and Graham Counties.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347720, 349167, 349168, 349170, 349171, 349172, 349173, 349174, 349175, 349176, 349177, 349178, 349179, 349181.